Washington, 2007

Damaging Winds and Lightning Strike in Washington, August 31, 2007

August 31, 2007 · NWS OTX · 4 events in 2 counties and zones

A strong outflow boundary from a thunderstorm resulted in damage to trees and power lines in Whitman and Asotin counties. Damages were reported in Pullman, Palouse, Albion, and Clarkston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong outflow boundary from a thunderstorm resulted in damage to trees and power lines in Whitman and Asotin counties. Damages were reported in Pullman, Palouse, Albion, and Clarkston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 3:48 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 31, 3:48 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT FRI AUG 31 2007

.SYNOPSIS...A STRONG COLD FRONT WILL TRAVERSE THE INLAND NORTHWEST
TONIGHT AND COLLIDE WITH A PLUME OF MONSOONAL MOISTURE BRINGING THE
POTENTIAL FOR STRONG THUNDERSTORMS. SOME STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND FREQUENT LIGHTNING THIS EVENING
AND OVERNIGHT ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. HIGH
PRESSURE WILL BUILD OVER THE REGION WITH DRIER CONDITIONS AND NEAR
SEASONAL TEMPERATURES FOR THE REMAINDER OF THE WEEKEND.

&&

.DISCUSSION...

SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR PORTIONS OF EASTERN WASHINGTON AND THE CENTRAL
PANHANDLE OF IDAHO.

TONIGHT THROUGH SUNDAY...THE 19Z WATER VAPOR SATELLITE
IMAGERY REVEALS A STRONG COLD FRONT MOVING ACROSS WESTERN
WASHINGTON THIS AFTERNOON. AS THIS FEATURE MOVES EAST ACROSS THE
INLAND NORTHWEST LATER THIS AFTERNOON AND EVENING IT WILL INTERACT
WITH A PLUME OF TROPICAL MOISTURE IN PLACE OVER THE EASTERN HALF
OF THE FORECAST AREA. SCATTERED SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS CROPPED UP ACROSS THE FORECAST AREA EARLIER TODAY
WITH THE LATEST REGIONAL RADAR MOSAIC DISPLAYING AN AREA OF
STRONGER RETURNS DEVELOPING ALONG THE WESTERN EDGE OF THE CLOUD
SHIELD OVER THE COLUMBIA BASIN WHERE SURFACE HEATING HAS
DESTABILIZED THE AIRMASS. THESE CELLS WERE STARTING TO ORGANIZE
INTO A LINE FROM RITZVILLE TO DEER PARK. SEVERAL CELLS WERE ALSO
POPPING UP OVER NORTHEAST OREGON AND MOVING RATHER SLOWLY TO THE
NORTHEAST. THE SPC HAS SOUTHEASTERN WASHINGTON AND THE CENTRAL
PANHANDLE IN A SLIGHT RISK FOR SEVERE STORMS TODAY AND GIVEN THE
MAGNITUDE OF SHEAR ANTICIPATED THIS EVENING THE POTENTIAL IS
CERTAINLY THERE FOR STORMS CAPABLE OF DAMAGING WIND GUSTS. THE
COMBINATION OF STRONG FRONTAL FORCING WITH SUFFICIENT SURFACE
BASED CAPE AND INSTABILITY AVAILABLE ACROSS THE EASTERN HALF OF
THE FORECAST AREA THIS EVENING WILL BE REINFORCED BY THE NOSE OF A
+80KT JET STREAK POKING INTO SOUTHEAST WASHINGTON AND THE CENTRAL
IDAHO PANHANDLE. THIS WILL RESULT IN SIGNIFICANT SHEAR WITH THE
0-6KM BULK SHEAR INCREASING TO TO THE 50 TO 70KT RANGE BY 03Z AND
0-3KM SHEAR IN 30 TO 40KT RANGE. PERIODS OF HEAVY RAIN COULD ALSO
BE A PROBLEM IF CELLS TRAIN OVER THE SAME AREA. THE THREAT OF
SEVERE WEATHER WILL DIMINISH OVERNIGHT AS THE FRONT MOVES TO THE
EAST OF OUR FORECAST AREA. SHORTWAVE RIDGING WILL BUILD OVER THE
REGION WITH DRIER CONDITIONS AND NEAR SEASONAL TEMPERATURES FOR
THE REMAINDER OF THE WEEKEND. /KELCH

SUNDAY NIGHT THROUGH FRIDAY NIGHT...GLOBAL MODEL GUIDANCE HAS
MANAGED TO TROT TOGETHER IN A RATHER TIGHTLY CLUSTERED PACK RIGHT
THROUGH MID-WEEK NEXT WEEK. THE MODELS HAVE LATCHED ON TO A RATHER
AMPLIFIED AND PROGRESSIVE RIDGE SHIFTING EASTWARD FROM THE CWA
AFTER MONDAY. THIS LEADS TO A RATHER AMPLIFIED TROUGH/CLOSED LOW
DROPPING OVER THE CWA FROM THE PACIFIC BY TUESDAY. AT THE
MOMENT...IT LOOKS TO BE LIKE A RATHER QUICK TRANSITION FROM HOT
CONDITIONS UNDER THE RIDGE ON MONDAY TO MUCH BELOW NORMAL
TEMPERATURES BY TUESDAY WITH A CLOSED LOW AND UNSEASONABLE COLD
POOL COMING OVERHEAD BY TUESDAY. A MODERATING TREND BACK TOWARD
NORMAL SEEMS TO BE IN STORE AFTER THAT POINT...WITH MORE THAN HALF
OF THE GUIDANCE INDICATING ANOTHER AMPLIFYING RIDGE MOVING TOWARD
THE AREA BY THE LATTER HALF OF NEXT WEEK.

MODEL AND MOS QPF AND POPS ARE GENERALLY CENTERED ON GOOD CHANCE
TO LIKELY POPS FOR THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD
ACROSS THE CWA. THE GFS AND DGEX GENERATE OVER HALF AN INCH OF QPF
OVER VARIOUS AREAS OF THE CWA...AND WITH DEEP LAYER MOISTURE
ENTERING THE PICTURE AS WELL AS SIGNIFICANT AND VERTICALLY
COHERENT Q-VECTOR CONVERGENCE AS WELL AND STRONG UPPER JET
DYNAMICS TO WORK ON THE DEEP LAYER MOISTURE...A PERIOD OF RAIN
SEEMS LIKELY FOR MANY AREAS OF THE CWA. IN ADDITION...BY TUESDAY
AFTERNOON...500 MB TEMPERATURES DROP TO -18C OVER A GOOD CHUNK OF
THE CWA...STEEPENING LAPSE RATES SIGNIFICANTLY AND GENERATING
NEARLY 1000 J/KG OF MUCAPE OVER SIGNIFICANT PORTIONS OF THE CWA.
ADDITIONALLY...THE GFS DROPS LIFTED INDEX VALUES TO WELL BELOW -2C
OVER A VAST PORTION OF THE AREA. WITH SIGNIFICANT SYNOPTIC LIFT
AND MODERATE INSTABILITY...POPS AND WEATHER WERE BROUGHT UP
SIGNIFICANTLY. AFTER TUESDAY...MODELS GENERALLY DRY US OUT RATHER
QUICKLY WITH A RETURN TO CLEAR SKIES FOR THE REMAINDER OF THE
EXTENDED. /FRIES

&&

.AVIATION...TWO MAIN AVIATION CONCERNS THROUGH THIS EVENING WILL BE
GUSTY WINDS AND THUNDERSTORMS.  SATELLITE SHOWS COLD FRONT NEAR THE
CASCADES AT THE MOMENT.  AHEAD OF THE FRONT A MOIST AND UNSTABLE AIR
MASS WILL LEAD TO CONTINUED SCATTERED THUNDERSTORMS WITH GUSTY WINDS
OVER EASTERN WASHINGTON AND NORTH IDAHO THROUGH THIS EVENING.
ALSO...AS FRONT GOES THROUGH WINDS WILL SHIFT FROM A S-SW COMPONENT
TO A NW COMPONENT AT KMWH AND THE NORTHERN WASHINGTON VALLEYS.
AFTER 06Z...A DRIER AND STABLE AIR MASS WILL MOVE OVER THE AREA WITH
DECREASING PRESSURE GRADIENTS.  THIS WILL YIELD CLEARING SKIES AND
RAPIDLY DIMINISHING WINDS TOWARDS SUNRISE.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  81  55  82  55  90 /  50  10  10   0   0   0
COEUR DALENE  57  82  51  82  52  91 /  60   0  10   0   0   0
PULLMAN        55  82  48  83  47  89 /  60  10  10   0   0   0
LEWISTON       64  88  60  89  58  96 /  70  10  10   0   0   0
COLVILLE       53  84  46  85  49  92 /  30  10  10   0  10  10
SANDPOINT      58  80  47  80  50  87 /  50  10  10   0   0   0
KELLOGG        55  80  51  82  49  90 /  70  10  10   0   0   0
MOSES LAKE     55  86  53  84  53  92 /  10  10  10   0   0   0
WENATCHEE      59  84  57  83  57  89 /  10  10  10   0   0  10
OMAK           56  84  53  85  54  90 /  10  10  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
     NORTHERN PANHANDLE.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR SPOKANE AREA.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEAST BLUE
     MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

&&
Hazardous weather outlook, Aug 31, 1:17 PM PST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT FRI AUG 31 2007

IDZ001>004-026-027-WAZ031>037-044-010600-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...WATERVILLE...
MANSFIELD
217 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
     EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
     AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
     ASOTIN COUNTIES...WASHINGTON PALOUSE...MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
     NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN
     COUNTIES...WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
     COLUMBIA BASIN...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AREA

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/
   SEAWCNOTX  /WWUS86 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR ABUNDANT LIGHTNING THIS
AFTERNOON AND EVENING. IN ADDITION TO THE POTENTIAL FOR FIRE
STARTS...SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY.

WAZ038-041>043-010600-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
INCLUDING THE CITIES OF...REPUBLIC...INCHELIUM...WENATCHEE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE
217 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 111 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Whitman

When
August 31, 5:28 PM PST
Where
Whitman County, Pullman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.730, -117.180

Lightning, Whitman

When
August 31, 5:28 PM PST
Where
Whitman County, Palouse
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.920, -117.070

Thunderstorm Wind, Whitman

When
August 31, 5:28 PM PST
Where
Whitman County, Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.800, -117.250

Thunderstorm Wind, Asotin

When
August 31, 5:30 PM PST
Where
Asotin County, Clarkston
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.420, -117.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53336, 53337, 53338, 53339.